Alert archive / Michigan / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Northern Indiana

March 12, 2012Branch County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Mar 12, 2012, 7:12 PM EDT for Branch County, Saint Joseph County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2012, 7:12 PM EDT (23:12 UTC)
Expired
Mar 12, 2012, 8:00 PM EDT
In force
48 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Branch County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 4:22 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WUUS53 KIWX 122312
SVRIWX
MIC023-149-130000-
/O.NEW.KIWX.SV.W.0001.120312T2312Z-120313T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
712 PM EDT MON MAR 12 2012

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN...
  NORTHERN BRANCH COUNTY IN SOUTHWEST MICHIGAN...

* UNTIL 800 PM EDT

* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  18 MILES WEST OF UNION CITY...OR 9 MILES NORTHEAST OF THREE
  RIVERS...AND MOVING EAST AT 50 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  UNION CITY...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
LEONIDAS...SHERWOOD...HODUNK AND GIRARD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING
FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWEST OHIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.

&&

LAT...LON 4201 8483 4194 8558 4207 8556 4208 8552
      4208 8484
TIME...MOT...LOC 2311Z 249DEG 43KT 4202 8547
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
343 
WWUS53 KIWX 122326
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
726 PM EDT MON MAR 12 2012

MIC149-122337-
/O.CAN.KIWX.SV.W.0001.000000T0000Z-120313T0000Z/
ST. JOSEPH MI-
726 PM EDT MON MAR 12 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. JOSEPH COUNTY
IS CANCELLED...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT AND 
NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING
FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWEST OHIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.

&&

LAT...LON 4208 8484 4201 8483 4197 8530 4208 8530
TIME...MOT...LOC 2327Z 255DEG 41KT 4208 8523

$$

MIC023-130000-
/O.CON.KIWX.SV.W.0001.000000T0000Z-120313T0000Z/
BRANCH MI-
726 PM EDT MON MAR 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHERN BRANCH COUNTY...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS
LOCATED 6 MILES WEST OF UNION CITY...OR ABOUT 16 MILES NORTHWEST OF
COLDWATER...AND MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  UNION CITY...HODUNK...GIRARD AND SOUTH BUTLER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING
FOR NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWEST OHIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. DOPPLER RADAR
HAS INDICATED SOME WEAK ROTATION WITHIN THIS SEVERE THUNDERSTORM.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NORTHERN INDIANA.

&&

LAT...LON 4208 8484 4201 8483 4197 8530 4208 8530
TIME...MOT...LOC 2327Z 255DEG 41KT 4208 8523
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:38 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Mar 12, 3:38 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
338 PM EDT MON MAR 12 2012

.SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/

MAIN FOCUS ON NEAR TERM CONVECTIVE POTENTIAL THROUGH EARLY EVENING
WITH MUCH QUIETER TUES/TUES NGT IN STORE.

SFC BASED INSTABILITY CONTINUES TO EXPAND ACROSS CENTRAL ILLINOIS
INTO WESTERN INDIANA AND FAR SW MICHIGAN IN ASSOCIATION WITH UPPER
LOW MOVING ACROSS THE WESTERN GREAT LAKES. SVR PARAMETERS IN PLACE
FOR STG-SVR STORMS LATE AFTERNOON INTO EARLY EVENING WITH ANY SFC
BASED CONVECTION HAVING 1) CAPES 500-1000 J/KG 2) EFFECTIVE SHEAR OF
50 TO 60 KTS 3) SFC BASED LI'S -3 TO -5 C. SOME INDICATIONS OF
INCREASING LL CONVERGENCE AND FORCING BEING NOTED ACROSS NORTHERN
ILLINOIS WHERE NEW CONVECTION WAS ATTEMPTING TO FIRE JUST WEST OF
BEST INSTABILITY. SLOW OVERALL MVMT SUGGEST IT WILL TAKE TILL AFTER
22Z IF NOT A BIT LATER FOR CONVECTION TO MAKE IT IN HERE. HAVE
EXPANDED NUMEROUS STORM WORDING FURTHER SOUTH IN CWA TO MATCH WITH
30 PERCENT PROB FOR DAMAGING WINDS. GIVEN MODEL TRENDS...THINK
ENTIRE AREA WILL STILL SEE AT LEAST A CHANCE FOR A SHOWER OR STORM.
WILL HOLD OFF ON ADDITION OF SVR MENTION FOR THE TIME BEING. MODELS
LINGER PRECIP INTO THE OVERNIGHT HOURS ACROSS MAINLY NORTHERN AREAS.
DID NOT EXPAND POPS ANY FURTHER SINCE LESS FAVORABLE TIME OF THE DAY
AND BEST FORCING WILL BE SHIFTING WELL NORTH.

MOSTLY SUNNY TO SUNNY SKIES ARE EXPECTED BY LATE TUESDAY MORNING
ACROSS THE AREA AS SUBSIDENCE ALLOWS FOR INCREASED MIXING AND
LOWERING OF RH VALUES. TEMPS SHOULD REBOUND BACK INTO MID TO UPPER
60S IN MOST LOCATIONS EXPECT ALONG LAKE SHORE AREAS WITH ONSHORE
FLOW/LAKE BREEZE DEVELOPMENT TO HINDER FULL MIXING. OVERNIGHT LOWS
WILL FALL BACK INTO THE LOW TO MID 40S TUES NGT.&&

.LONG TERM.../WED-MON/

SHRTWV EXPECTED TO TRACK ACROSS WRN CANADA TO MANITOBA WED WITH
UPR RIDGE IN ADVANCE OF IT BUILDING THROUGH THE GRTLKS TO ERN
ONTARIO. THIS SHOULD RESULT IN VERY WARM TEMPS IN OUR AREA WITH
NEAR RECORD HIGHS IN THE M-U70S WED. SOME FLATTENING OF THE RIDGE
EXPECTED THU-FRI AS THE SRN EXTENT OF THE SHRTWV MOVES ACROSS THE
GRTLKS. WK SFC CDFNT ASSOCIATED WITH THIS SHRTWV EXPECTED TO SAG
SLOWLY SE INTO OUR AREA THU-FRI... AND THEN LIFT SLOWLY NORTH
SATURDAY-MONDAY AS UPR LEVEL FLOW OVER N.AM. AMPLIFIES ONCE AGAIN
AS DEEPENING TROF MOVES INTO WRN U.S. AND RIDGE BUILDS IN THE
EAST. WITH A MOIST AND UNSTABLE AIRMASS IN PLACE OVER OUR AREA
THROUGH THIS TIMEFRAME... THE COMBINATION OF THE WK SFC BOUNDARY IN
THE AREA AND POTENTIAL FOR WK SHRTWVS EJECTING NE FROM THE WEST
COAST TROF SUGGESTS LOW CHC OF TSTMS THROUGH MUCH OF THE PERIOD.
BEST CHC ATTM APPEARS TO BE THU WHEN FRONT INITIALLY SAGS INTO THE
AREA. SEVERAL NEGATIVE FACTORS WRT DEEP CONVECTION THROUGH THIS
PERIOD...ESPECIALLY FRI-MON INCLUDING UNCERTAINTY ON WHERE THE SFC
BOUNDARY WILL STALL...DIFFERENCES IN TIMING OF WK SHRTWV'S LIFTING
NE THROUGH THE AREA... AND POTENTIAL FOR CAPPING THROUGH MUCH OF
THE PERIOD. TEMPS SHOULD COOL A BIT INTO THE 60S OVER MOST OF THE
AREA THU-FRI WITH SFC BOUNDARY IN THE AREA... THEN WARM BACK UP
INTO THE 70S SAT-MON AS RIDGE ALOFT REBUILDS AND SFC BOUNDARY LIKELY
LIFTS NORTH.

&&

.AVIATION...
ONLY MINOR CHANGES TO TAFS IN FIRST 6 TO 8 HOURS TO INCREASE WINDS
AT KSBN AND INTRODUCE THUNDER AT KFWA. OVERALL TIMING STILL LOOKS
ON TRACK TOWARDS 00Z AS BEST FORCING WILL BE ARRIVING IN THIS TIME
FRAME...ALLOWING FOR RAPID DEVELOPMENT OF CONVECTION. 12Z
NAM/LOCAL WRF/HRRR ALL INDICATE INITIATION OF STORMS IN THE 23Z
TO 01Z TIME FRAME ACROSS NW AREAS WITH EVENTUAL SOUTHWARDS
DEVELOPMENT. STILL MAY BE A CLOSE CALL AT KFWA...BUT TRENDS
SUGGEST THEY SHOULD AT LEAST HAVE A PERIOD OF STORMS THIS EVENING.
STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS OVER 50 KTS AND
HAIL TO 1 INCH IN DIAMETER.

STRONG MIXING WAS UNDERWAY ACROSS ILLINOIS IN BROKEN CU
DECK...ALLOWING FOR SEVERAL GUSTS INT HE 30 TO 35 KT RANGE. THIS
WILL LIKELY MOVE INTO KSBN THIS AFTERNOON AND POSSIBLY KFWA. WIND
SPEEDS HAVE BEEN INCREASED TO REFLECT THIS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ043-046.

&&

SHORT TERM...FISHER
LONG TERM...JT
AVIATION...FISHER
Hazardous weather outlook, Mar 12, 5:36 AM EDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
536 AM EDT MON MAR 12 2012

INZ003>009-012>017-MIZ077>081-OHZ001-002-004-005-130945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON
536 AM EDT MON MAR 12 2012 /436 AM CDT MON MAR 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATE TODAY INTO EARLY TONIGHT. THERE
IS A SLIGHT CHANCE THESE STORMS COULD BE STRONG TO SEVERE...
ESPECIALLY ALONG AND NORTH OF ROUTE 6 ACROSS INDIANA AND MICHIGAN.
ISOLATED DAMAGING WIND GUSTS...HAIL UP TO ONE INCH IN DIAMETER ARE
THE PRIMARY THREATS. THERE IS A LESSER CHANCE FOR A POTENTIAL
TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES OF THUNDERSTORMS EXIST WEDNESDAY NIGHT INTO SATURDAY.
SEVERE STORMS ARE NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE TODAY INTO EARLY TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ018-020-022>027-032>034-OHZ015-016-024-025-130945-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...FORT WAYNE...MONTICELLO...BROOKSTON...
LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...
MONTPELIER...PORTLAND...PAULDING...ANTWERP...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
536 AM EDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE TODAY INTO EARLY
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES OF THUNDERSTORMS EXIST WEDNESDAY NIGHT INTO SATURDAY.
SEVERE STORMS ARE NOT EXPECTED...BUT LOCALLY HEAVY RAINFALL IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-130945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
536 AM EDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS WILL BE HAZARDOUS FOR SMALL CRAFT TODAY. THERE IS ALSO
THE POTENTIAL FOR THUNDERSTORMS WITH GUSTS UP TO 40 KNOTS AND
SMALL HAIL...ESPECIALLY THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES OF THUNDERSTORMS EXIST WEDNESDAY NIGHT INTO SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 7:57 PM EDTSevere Thunderstorm WarningIWXSaint Joseph48 min
Mar 12, 7:59 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale21 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.